Printer Friendly

Digoxin prescription in the critically ill: an unpredictably loaded problem?

A 64-year-old woman was admitted to the intensive care unit for management of septic shock from abdominal sepsis due to colonic perforation, for which a laparotomy and hemicolectomy had been performed. She had no prior cardiac history.

On admission to the intensive care unit, she was shocked with sinus tachycardia requiring noradrenaline vasopressor support. She remained shocked despite resuscitation, appropriate antibiotics and a relook laparotomy. Transthoracic echocardiography was consistent with a stress-induced cardiomyopathy with an ejection fraction of 25%. Adrenaline was substituted for noradrenaline to enhance inotropy.

She also had acute kidney injury requiring a brief period of continuous renal replacement therapy, after which her renal function stabilised. At this stage, she also developed atrial fibrillation with rapid ventricular response and hypotension. Metabolic parameters were within normal limits. She was cardioverted with intravenous amiodarone, a total of 1200 mg given over 24 hours.

Considering her cardiomyopathy and the need for inotropic support, digoxin was added with an intention to discontinue amiodarone after digoxin loading. A loading dose of 0.5 mg was given intravenously over 30 minutes. This was repeated five hours later to a total of 1 mg. Two hours after the second dose, she developed a junctional bradyarrhythmia with the heart rate slowing from 101 to 34 beats/minute and hyperkalaemia up to 6.8 mmol/l.

A diagnosis of digoxin toxicity was made. Serum digoxin analysis showed a level of 4.4 ng/ml (reference range: 0.8-2.0 ng/ml), two hours after the first loading dose. Additionally, she had received intravenous erythromycin 100 mg and esomeprazole 40 mg in the preceding 12 hours.

She was successfully treated with digoxin-specific antibody fragments, and digoxin and amiodarone were discontinued. She was weaned off inotropes and extubated three days later. She has progressed well subsequently.

Our patient developed acute digoxin toxicity after a standard loading dose of 0.01 mg/kg (1). This is rare, and in our experience with digoxin prescription in critically ill patients, we have not previously observed such a case. Supporting this assertion, a thorough literature search through Medline and CINHAL using the words 'acure digoxin toxicity', 'loading dose', and 'critically ill' did not reveal any such cases.

The relatively high concentration observed in this patient was at least 1 ng/ml higher than would have been predicted. In Figure 1, we simulated the concentrations likely to have resulted from the two loading doses based on known digoxin population pharmacokinetics (MM-USC-PACK; University of Southern California, www.lapk.org). The observed concentration was well out of keeping with these predicted concentrations and highlights the significantly altered digoxin concentrations that may occur in a critically ill patient receiving other medications.

Several putative mechanisms for this effect may be operable here. These include a reduced apparent volume of distribution due to reduced lean body mass and recovering renal failure (2). This would have resulted in higher than expected serum drug levels and greater drug distribution to cardiac tissue. The clinical status of septic myocardial dysfunction and concomitant use of adrenaline could have contributed to the susceptibility to cardiac arrhythmias. Digoxin drug interactions involving the transporter P-glycoprotein are also possible. For this mechanism, both erythromycin and amiodarone can inhibit P-glycoprotein thereby resulting in elevated digoxin concentrations.

We consider it possible that a drug interaction played a role in the elevated digoxin levels observed in this case, though we would consider drug interaction effects to be more likely during maintenance dosing (3-6).

In conclusion, we advise a reduced digoxin loading dose in critically ill patients with reduced muscle mass taking medications with known interactions with digoxin.

Caption: Figure 1: Predicted digoxin serum concentrations (black unbroken line) of this patient compared with the observed concentration (grey circle). The observed concentration is significantly greater than that predicted for this type of patient (simulations performed using MM-USC-PACK, University of Southern California, www.lapk.org).

B. Mrara

J. A. Roberts

J. Gowardman

Brisbane, Queensland

References

(1.) Fuster V, Ryden LE, Cannom DS, Crijns HJ, Curtis AB, Ellenbogen KA et al. 2011 ACCF/AHA/HRS focused updates incorporated into the ACC/AHA/ESC 2006 Guidelines for the management of patients with atrial fibrillation: a report of the American College of Cardiology Foundation/American Heart Association Task Force on Practice Guidelines developed in partnership with the European Society of Cardiology and in collaboration with the European Heart Rhythm Association and the Heart Rhythm Society. J Am Coll Cardiol 2011; 57:e101-198.

(2.) Pahor M, Guralnik JM, Gambassi G, Bernabei R, Carosella L. Carbonin P. The impact of age on risk of adverse drug reactions to digoxin. For The Gruppo Italiano di Farmacovigilanza nell'Anziano. J Clin Epidemiol 1993; 46:1305-1314.

(3.) DeVore K J, Hobbs RA. Plasma digoxin concentration fluctuations associated with timing of plasma sampling and amiodarone administration. Pharmacotherapy 2007; 27:472-475.

(4.) Robinson K, Johnston A, Walker S, Mulrow JP, McKenna WJ, Holt DW. The digoxin-amiodarone interaction. Cardiovasc Drugs Ther 1989; 3:25-28.

(5.) Maxwell DL, Gilmour-White SK, Hall MR. Digoxin toxicity due to interaction of digoxin with erythromycin. BMJ 1989; 298:572.

(6.) Kiley CA, Cragin DJ, Roth BJ. Omeprazole-associated digoxin toxicity. South Med J 2007; 100:400-402.
COPYRIGHT 2013 Australian Society of Anaesthetists
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2013 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Correspondence
Author:Mrara, B.; Roberts, J.A.; Gowardman, J.
Publication:Anaesthesia and Intensive Care
Article Type:Clinical report
Date:May 1, 2013
Words:855
Previous Article:Sugammadex and general anaesthesia in a patient with Brugada syndrome.
Next Article:Serum lactate dehydrogenase as an early marker of posterior reversible encephalopathy syndrome: keep your eyes open on the score of severity brain...
Topics:

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters |